56 views 3 mins 0 comments

‘Unusually deadly’: 4 dead, more than 30 ‘suspected overdoses’ reported in Austin

In World
April 30, 2024

AUSTIN (KXAN) — Officials said they continue responding to a 1000% increase in overdose calls after they reported more than 30 “suspected overdoses” and four deaths on Monday, City of Austin Chief Medical Director Heidi Abraham said during a media briefing.

Around 9 a.m., the city experienced a sudden surge in opioid-related calls. A rapid response team comprised of ATCEMS, the Homeless Strategy Office and Urban Alchemy were immediately deployed to the area, according to officials.

“The trend that we’re seeing in this group of overdoses is that it is unusually deadly,” Abraham said. “There have been four deaths, so far, that we suspect are related to these overdoses. We have not experienced overdoses of this volume in several years.”

Those calls continue progressing into Monday evening, she said.

An opioid overdose is described as a “life-threatening condition that can be reversed if patients are treated immediately with Narcan and emergency medical cares,” the city said in a news release Monday.

“When we see outbreaks like this, the suspicion is, essentially, there’s a new ‘batch’ in town,” City EMS Captain Christa Stedman said during the briefing. “It’s fairly likely that it’s from the same couple of sources because of the similar signatures that we’re seeing in the symptoms.”

Although it wasn’t immediately clear what drug people used on Monday, patients reported a number of different types of drugs they thought they were using, Abraham said.

“We have seen several location clusters,” Stedman said, “but it is affecting the entire city.”

This is happening at businesses, residences and any other areas accessible to the general public, she said.

Medics said the community should look for signs and symptoms of someone who could appear to be overdosing.

Symptoms of overdosing provided by the city are below:

  • Shallow or slow breathing

  • Confusion or loss of consciousness

  • Change in skin color (pale, blue, or purple)

  • Very small pupils

“You should never use an unknown substance. But if you choose to, we encourage people to start low, go slow and never use alone. You should always use with a friend nearby who has Narcan and is able to call 911,” Abraham said.

For the latest news, weather, sports, and streaming video, head to KXAN Austin.

EMEA Tribune is not involved in this news article, it is taken from our partners and or from the News Agencies. Copyright and Credit go to the News Agencies, email news@emeatribune.com Follow our WhatsApp verified Channel210520-twitter-verified-cs-70cdee.jpg (1500×750)

Support Independent Journalism with a donation (Paypal, BTC, USDT, ETH)
whatsapp channel
Avatar
/ Published posts: 32403

The latest news from the News Agencies